Volume 4 Supplement 3

6th Drug Hypersensitivity Meeting (DHM 6)

Open Access

Neutrophlic dermatosis (Sweet's syndrome-like) induced by paracetamol

  • M Teresa Dordal Culla1,
  • Ramon Navarra Amayuelas2,
  • M Teresa Martin-Urda Diez-Canseco2,
  • M Teresa Fernandez-Figueras3,
  • Carles Lucas Giralt1 and
  • M Mercedes Gomez Vazquez2
Clinical and Translational Allergy20144(Suppl 3):P83

DOI: 10.1186/2045-7022-4-S3-P83

Published: 18 July 2014

Background

Paracetamol (PC) is one of the most popular analgesics and antipyretics. It is generally considered a safe drug, although it can occasionally induce hypersensitivity reactions.

Case-report

An 82 year-old man with hypertension and ischemic heart disease underwent an inguinal hernioplasty. Twenty hours after initiating PC administration in the surgery room, a slightly pruritic eruption suddenly appeared with multiple tender, oedematous and erythematous plaques on the trunk and extremities, associated to general malaise, headache and myalgia. He didn't seek for medical care until 1 week later, when he came to the hospital for suture removal. No treatment was prescribed and the eruption resolved in 4 weeks. Two months later the patient developed, once again, a similar generalized skin eruption with fever (38.5ºC), general malaise and weakness. Neutrophilia (88.6%) and elevated C-reactive protein levels were detected. There was no mucosal or extracutaneous involvement. Few hours previously he had taken PC for a mild non-pyretic upper respiratory tract infection. The drug was withdrawn, and all signs and symptoms resolved after a short course of corticosteroid treatment. No evidence of active infection was detected. Histological examination of a skin biopsy specimen showed a neutrophilic infiltrate with mild eosinophilia, neutrophilic spongiosis and lichenoid damage. Five months later we performed epicutaneous patch test with PC in unaffected and previously affected skin, with negative results. The patient refused to perform more allergic studies. He had been tolerating ibuprofen, metamizole and acetylsalicylic acid after the last reaction. Neither new episodes nor evidence of malignancy have been detected in the meantime.

Observations

The abrupt onset and type of cutaneous lesions, associated fever and neutrophilia, histopathological results, prompt response to corticosteroid therapy and drug withdrawal, and previous history of a similar reaction with PC intake, suggest a neutrophilic dermatosis (Sweet's syndrome-like) induced by PC.

Authors’ Affiliations

(1)
Allergy Department, Hospital Municipal de Badalona
(2)
Dermatology Department, Hospital Municipal de Badalona
(3)
Pathology Department, Hospital Germans Trias i Pujol

Copyright

© Culla et al; licensee BioMed Central Ltd. 2014

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Advertisement